Nevada, 2009High Wind in Nevada, September 29 to 30, 2009
September 29 to 30, 2009 · NWS VEF · 3 events in 3 counties and zones
A strong low pressure system and associated cold front brought locally high winds to the Mojave Desert.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system and associated cold front brought locally high winds to the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 29, 2:00 PM PST, 30 minutes earlier.
Area forecast discussion, Sep 29, 2:00 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT TUE SEP 29 2009
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL IMPACT THE AREA
THROUGH WEDNESDAY BRINGING WIDESPREAD GUSTY WINDS...UNSETTLED
WEATHER...AND MUCH COOLER TEMPERATURES. HIGH TEMPERATURES FOR
WEDNESDAY WILL DROP 15 TO 20 DEGREES ACROSS THE FORECAST AREA.
ANOTHER LOW PRESSURE SYSTEM WILL ENTER THE DESERT SOUTHWEST LATER
THIS WEEK...BRINGING MORE UNSETTLED WEATHER AND WINDS.
&&
.SHORT TERM...TODAY THROUGH FRIDAY...STRONG LOW PRESSURE IS TREKKING
THROUGH THE NORTHWEST PORTION OF THE CONUS. THE COLD FRONT
ASSOCIATED WITH THIS LOW PRESSURE SYSTEM WILL GO THROUGH LAS VEGAS
VALLEY EARLY WEDNESDAY MORNING. PREFRONTAL SOUTHWEST WINDS...THAT
HAVE ALREADY DEVELOPED...WILL CONTINUE THROUGH THE EVENING UNTIL THE
FRONTAL PASSAGE...WHICH WILL BRING A NORTHERLY PUSH BEHIND IT.
STRONG PREFRONTAL WINDS ARE THE MAIN CONCERN WITH THE NEXT 12
HOURS...WITH WIND GUSTS UP TO 50 MPH IN THE LOWER TERRAIN AND UP TO
70 MPH IN THE HIGHER TERRAIN. WIND ADVISORY IS IN PLACE THROUGH 4 AM
WEDNESDAY FOR THE ENTIRE CWA EXCEPT FOR MORONGO BASIN...WHICH
REMAINS IN EFFECT UNTIL 9AM WEDNESDAY. WIND ADVISORY IS ALSO IN
EFFECT FOR THE SPRING AND SHEEP RANGES UNTIL 9 PM THIS EVENING. THIS
WIND ADVISORY IS REPLACED BY A HIGH WIND WARNING WHICH EXPIRES AT 4
AM WEDNESDAY...AND THIS HIGH WIND WARNING INCLUDES THE EASTERN
SIERRA SLOPES AND OWENS VALLEY. WINDS BEHIND THE FRONT ARE NOT
EXPECTED TO MEET ADVISORY CRITERIA...BUT STILL EXPECT THE ENTIRE
AREA TO REMAIN BREEZY WITH THE NORTHERLY WINDS. NORTHWESTERLY FLOW
DOMINATES THE AREA WEDNESDAY THROUGH FRIDAY WITH THE ONLY CONCERN
BEING STRONGER WINDS ALONG THE COLORADO RIVER VALLEY. AS THE LOW
PRESSURE SYSTEM PASSES OVER THE ROCKIES ON WEDNESDAY NIGHT AND
THURSDAY...THE SURFACE GRADIENT BETWEEN ELY AND EED BEGINS TO
TIGHTEN AND INITIATES SOME STRONGER WINDS ALONG THE COLORADO RIVER
VALLEY. WINDS AT THIS TIME APPEAR TO BE AROUND 15 TO 20 MPH WITH
GUSTS UP TO 30 MPH...WHICH IS BELOW LAKE WIND ADVISORY
CRITERIA...BUT WILL NEED TO EVALUATE ALONG WITH NEW MODEL DATA. THE
SURFACE GRADIENT APPEARS TO WEAKEN THURSDAY EVENING INTO FRIDAY
MORNING ALLOWING FOR THE WINDS TO SETTLE DOWN.
.LONG TERM...ANOTHER STORM SYSTEM IS SET TO IMPACT THE AREA OVER THE
WEEKEND AS AN ARCTIC LOW IS FORECAST TO DROP OUT OF SOUTHWEST CANADA
AND INTO THE GREAT BASIN. ALL MEDIUM RANGE MODELS THAT I HAVE ACCESS
TO APPEAR TO HAVE DECENT AGREEMENT ON THE OVERALL TIMING AND TRACK
OF THE SYSTEM. THE GEM IS THE STRONGEST AND COLDEST WITH IT BRINGING
A 539M HEIGHT CENTER TO NORTHERN NEVADA BY SUNDAY MORNING. ALL OTHER
MODELS GENERALLY HAVE A 540ISH LOW CENTER OVER THE SAME AREA DURING
THAT TIME PERIOD. THE STRUCTURE OF THE SYSTEM COMPARES IN STRENGTH
TO A STORM THAT DROPPED INTO THE AREA IN EARLY OCTOBER OF 2002. THAT
YEAR THE HIGH TEMPERATURE IN LAS VEGAS ONLY HIT 59 DEGREES. IN
ADDITION TO THE POTENTIAL FOR COLDER TEMPERATURES...ANOTHER CONCERN
WOULD BE SOUTH WINDS SATURDAY AHEAD OF THE COLD FRONT. A 700MB
TEMPERATURE GRADIENT BETWEEN MEDFORD AND LAS VEGAS IS FORECASTED TO
BE 15-17 MB WHICH BASED ON LOCAL STUDIES COULD LEAD TO WIND GUSTS IN
THE 45 TO 50 MPH RANGE. DUE TO THE POTENTIAL IMPACTS FROM SUCH AN
ANOMALOUS SYSTEM WILL WAIT FOR ANOTHER MODEL RUN OR TWO TO CONFIRM
THAT MODELS HAVE A BETTER THAN AVERAGE HANDLE ON TIMING...TRACK AND
STRENGTH.
AFTER THE WEEKEND...MODELS SPLIT THE UPPER JET EFFECTIVELY SHEARING
THE SYSTEM APART TAKING SOME OF THE ENERGY INTO THE NORTHERN ROCKIES
AND PLAINS WHILE FORMING ANOTHER LOW OVER SOUTHERN CALIFORNIA. THIS
WOULD TEND TO KEEP COOLER CONDITIONS AROUND THE AREA.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS WILL INCREASE AND BECOME
SUSTAINED AT 20-25 KTS THROUGH THE REST OF THE AFTERNOON AND TONIGHT
WITH GUSTS REACHING AS HIGH AS 35 KTS AT TIMES. A COLD FRONT IS
EXPECTED TO PASS ACROSS SOUTHERN NEVADA AROUND 15Z WEDNESDAY
SHIFTING WINDS TO THE NORTHWEST AROUND 15 KTS. SKIES WILL REMAIN
MOSTLY CLEAR WITH A FEW CLOUDS AOA 15K FT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH TO SOUTHWEST WINDS WILL CONTINUE ACROSS THE AREA
TODAY AHEAD OF AN APPROACHING COLD FRONT. MUCH OF THE AREA WILL SEE
SUSTAINED WINDS OF 20-25 KTS WITH GUSTS OF 35-40 KTS UNTIL THE FRONT
PASSES THROUGH THIS EVENING AND OVERNIGHT. THE STRONG WINDS WILL
LEAD TO MECHANICAL TURBULENCE IN THE LEE OF MOUNTAIN RANGES AND
AREAS OF BLOWING DUST COULD REDUCE VSBY AT TIMES. A FEW SHOWERS WILL
ALSO BE POSSIBLE OVER NORTHERN LINCOLN COUNTY OTHERWISE EXPECT
FEW-SCT CLOUDS MAINLY AOA 15K FEET. THE FRONT WILL PASS THROUGH THIS
EVENING - AROUND 01Z AT KBIH - TONIGHT ACROSS THE REST OF SOUTHERN
NEVADA - AND AFTER 15Z ACROSS THE COLORADO RIVER VALLEY SHIFTING
WINDS TO THE NORTH TO NORTHWEST AT MAINLY 10-15 KTS.
&&
.FIRE WEATHER....A STRONG LOW PRESSURE SYSTEM MOVING ACROSS THE
GREAT BASIN WILL SHIFT INTO THE ROCKIES WEDNESDAY...WHICH WILL
RESULT IN WIDESPREAD GUSTY WINDS THROUGH EARLY WEDNESDAY MORNING.
WIND GUSTS HAVE EXCEEDED 40 MPH IN SOME LOCATIONS AND WILL CONTINUE
INTO EARLY WEDNESDAY. IN ADDITION RELATIVE HUMIDITY VALUES ARE
EXPECTED TO BE AT OR BELOW 15 PERCENT OVER MUCH OF THE AREA THROUGH
WEDNESDAY MORNING. THIS COMBINATION OF LOW RELATIVE HUMIDITY
VALUES...GUSTY WINDS...AND DRY FUELS WILL CREATE CRITICAL FIRE
CONDITIONS. A RED FLAG WARNING IS IN EFFECT UNTIL 1 AM WEDNESDAY.
&&
.CLIMATE...FOR SEPTEMBER THERE HAVE BEEN 12 TRIPLE DIGIT HIGH
TEMPERATURES THIS YEAR AND THE NORMAL IS 7. LOOKING AT ALL THE
SEASONS OFFICIALLY CLASSIFIED AS AN EL NINO...ONLY 1951-1952 HAD A
HIGHER NUMBER OF TRIPLE DIGIT HIGHS FOR THE MONTH OF SEPTEMBER IN
1951.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 9 PM THIS EVENING TO 4 AM PDT WEDNESDAY
FOR NVZ018-019.
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR NVZ018-019.
RED FLAG WARNING UNTIL 1 AM PDT WEDNESDAY FOR
NVZ460>462-465-466.
WIND ADVISORY UNTIL 4 AM PDT WEDNESDAY FOR
NVZ014>017-020>022.
AZ...RED FLAG WARNING UNTIL 1 AM MST WEDNESDAY FOR AZZ101-102.
WIND ADVISORY UNTIL 4 AM MST WEDNESDAY FOR AZZ001>003-036.
CA...HIGH WIND WARNING UNTIL 4 AM PDT WEDNESDAY FOR CAZ519-520.
RED FLAG WARNING UNTIL 1 AM PDT WEDNESDAY FOR CAZ226>229.
WIND ADVISORY UNTIL 4 AM PDT WEDNESDAY FOR CAZ521>524-527.
WIND ADVISORY UNTIL 9 AM PDT WEDNESDAY FOR CAZ525-526.
&&
LINDAMAN/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Sep 29, 4:39 AM PST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
539 AM PDT TUE SEP 29 2009
AZZ001>003-036-CAZ519>527-NVZ014>022-300700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
539 AM PDT TUE SEP 29 2009 /539 AM MST TUE SEP 29 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SOUTHWEST WINDS GUSTING 40 TO 50 MPH WILL DEVELOP THIS
AFTERNOON AND CONTINUE TONIGHT AS A STRONG PACIFIC STORM SWINGS
ACROSS THE GREAT BASIN. A WIND ADVISORY IS IN EFFECT FOR MOST OF
THE REGION FROM NOON UNTIL 4 AM WEDNESDAY. STRONG DOWNSLOPE WINDS
GUSTING OVER 60 MPH WILL OCCUR ALONG THE EAST SLOPES OF THE
SOUTHERN SIERRA AND OWENS VALLEY THIS AFTERNOON AND TONIGHT. A
HIGH WIND WARNING IS IN EFFECT FROM NOON UNTIL 4 AM WEDNESDAY.
CONDITIONS ARE ALSO FAVORABLE FOR DOWNSLOPE WINDS GUSTING OVER 60
MPH ON THE EAST FACING SLOPES OF THE SPRING MOUNTAINS OF SOUTHERN
NEVADA TONIGHT. A HIGH WIND WARNING IS IN EFFECT FROM 9 PM THIS
EVENING UNTIL 4 AM WEDNESDAY. THESE STRONG WINDS WILL COMBINE WITH
LOW RELATIVE HUMIDITY TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS
ACROSS THE REGION. A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY
UNTIL 1 AM WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NORTHWEST WINDS WILL SPREAD ACROSS THE REGION EARLY WEDNESDAY
MORNING AND WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED...
THOUGH GUSTY NORTH WINDS MAY CREATE HAZARDOUS BOATING CONDITIONS
DOWN PORTIONS OF THE COLORADO RIVER VALLEY THROUGH THURSDAY.
ANOTHER STRONG PACIFIC STORM WILL DROP FROM WESTERN CANADA INTO
THE SOUTHERN GREAT BASIN SATURDAY THROUGH MONDAY LEADING TO
ANOTHER ROUND OF POTENTIALLY STRONG WINDS AND UNSETTLED WEATHER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORTED SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
JA
High Wind, Western Clark/Southern Nye
- When
- September 29, 2:30 PM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred 1 mile S of Mercury.
High Wind, Sheep Range
- When
- September 30, 12:30 AM PST
- Where
- Sheep Range forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.929, -114.945 (the zone’s center; the record gives no point)
This gust occurred 6 miles SSE of Hayford Peak.
High Wind, Spring Mountains
- When
- September 30, 1:34 AM PST to 2:34 AM PST
- Where
- Spring Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
These gusts occurred 1 mile ESE of Red Rock Canyon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tsunami in American Samoa, September 29, 200932 deaths · 148 injured · $81 million · 1 event
- Strong Wind in California, September 29, 2009$30,000 · 2 events
- Dust Storm and Strong Wind in Nevada, September 29, 2009$15,000 · 2 events
- Winter Storm and High Wind in Utah, September 29 to 30, 200966 kt wind · 8 events
- Drought in Texas, September 29 to 30, 20093 events
- Strong Wind in California, September 29, 2009$200 · 2 events
- Tropical Storm in Guam, September 29 to 30, 2009$10,000 · 1 event
- Flash Flood in Texas, September 29, 20091 event
- Frost and Freeze in Alaska, September 29, 20091 event
- High Wind in California, September 29, 200956 kt wind · 1 event
- Flash Flood in Texas, September 29, 2009$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192038, 192039, 192040.